Nonmalignant cutaneous findings associated with vemurafenib use in patients with metastatic melanoma

Academic Article

Abstract

  • Nonmalignant cutaneous findings associated with the use of vemurafenib have only recently been described in the literature. Patients receiving vemurafenib have exhibited cutaneous reactions including prominent follicular plugging, hand-foot skin reaction, exuberant seborrheic dermatitis-like hyperkeratosis of the face, keratosis pilaris, and diffuse spiny follicular hyperkeratosis. Many of these nonmalignant cutaneous findings are associated with abnormal follicular keratinization thought to be secondary to abnormal signaling of the mitogen-activated protein kinase pathway that occurs with the use of BRAF inhibitors. Whether underlying Ras mutations affect this abnormal signaling as in malignant lesions is still unknown. Different therapeutic options exist for these patients that may result in significant improvement in some of these nonmalignant cutaneous findings. Conservative treatment should focus on topical therapies such as topical retinoids or topical steroids. However, systemic therapies such as concomitant oral retinoids or MEK inhibitors should be considered for more severe or refractory cutaneous findings.
  • Digital Object Identifier (doi)

    Author List

  • Boyd KP; Vincent B; Andea A; Conry RM; Hughey LC
  • Start Page

  • 1375
  • End Page

  • 1379
  • Volume

  • 67
  • Issue

  • 6